On a Sequence Arising in Series for π

  • Morris Newman
  • Daniel Shanks


In a recent investigation of dihedral quartic fields [6] a rational sequence (a n ) was encountered. We show that these a n are positive integers and that they satisfy surprising congruences modulo a prime p. They generate unknown p-adic numbers and may therefore be compared with the cubic recurrences in [1], where the corresponding p-adic numbers are known completely [2]. Other unsolved problems are presented. The growth of the a n is examined and a new algorithm for computing a n is given. An appendix by D. Zagicr, which carries the investigation further, is added.


Modular Form Eisenstein Series Modular Function Modular Group Algebraic Integer 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    William Adams & Daniel Shanks, “Strong primality tests that arc not sufficient,” Math. Comp., v. 39, 1982, pp. 255–300.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    William Adams & Daniel Shanks, “Strong primality tests. II—Algebraic identification of the p-adic limits and their implications.” (To appear.)Google Scholar
  3. 3.
    H. Behnke & F. Sommer, Theorie der analytischen Funktionen einer complexen Veränderlichen,Springer, Berlin, 1965, viii + 603 pp.Google Scholar
  4. 4.
    Marvin I. Knopp, Modular Functions in Analytic Number Theory,Markham, Chicago, III., 1970, x + 150 pp.Google Scholar
  5. 5.
    Derrick H. Lehmer & Emma Lehmer, “Cyclotomy with short periods,” Math. Comp., v. 41, 1983, pp. 743–758.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Daniel Shanks, “Dihedral quartic approximations and series for 7r,’ J. Number Theory, v. 14, 1982, pp. 397–423.MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Daniel Shanks, “Review of A. O. L. Atkin’s table,” Math. Comp., v. 32, 1978, p. 315.MathSciNetCrossRefGoogle Scholar
  8. 8.
    Thomas R. Parkin & Daniel Shanks, “On the distribution of parity in the partition function,” Math. Comp., v. 21, 1967, pp. 446–480.MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Daniel Shanks & Larry P. Schmid, “Variations on a theorem of Landau,” Math. Comp., v. 20, 1966, pp. 551–569.Google Scholar
  10. 10.
    Daniel Shanks, “Review 112”, Math. Comp., v. 19, 1965, pp. 684–686.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • Morris Newman
    • 1
    • 2
  • Daniel Shanks
    • 1
    • 2
  1. 1.Department of MathematicsUniversity of CaliforniaSanta BarbaraUSA
  2. 2.Department of MathematicsUniversity of MarylandCollege ParkUSA

Personalised recommendations